Interferon-induced hypothyroidism causing reversible pituitary enlargement

Giacomo G. Vecil, Nicholas V. Papadopoulos, Rena Vassilopoulou-Sellin, Ian E. McCutcheon

Research output: Contribution to journalArticlepeer-review

Abstract

Objective: To present the first reported case of interferon-induced hypothyroidism with radiographic confirmation of secondary pituitary hyperplasia. Methods: We describe the case of a woman with recurrent malignant melanoma, outline the details of her endocrine work-up, and illustrate the serial findings on magnetic resonance imaging of the head. Results: A 26-year-old woman underwent surgical excision of a melanoma of the left thigh and 10 years later had a second melanoma removed from her right knee. Metastatic work-up revealed evidence of tumor involvement in the cervical and mediastinal lymph nodes. After treatment with interferon for 1 year, persistent fatigue and menstrual irregularities led to the laboratory diagnosis of hypothyroidism, and magnetic resonance imaging revealed pituitary enlargement. Both her endocrinopathy and the pituitary hyperplasia resolved with discontinuation of the interferon treatment and with institution of thyroid replacement therapy. Conclusion: Clinicians should be aware of the potential adverse effects of interferon therapy to avoid inappropriate diagnosis of a pituitary adenoma or metastatic lesion in patients with cancer who are treated with interferon. In addition, screening for hypothyroidism should be performed in patients receiving interferon.

Original languageEnglish (US)
Pages (from-to)219-223
Number of pages5
JournalEndocrine Practice
Volume14
Issue number2
DOIs
StatePublished - Mar 2008

ASJC Scopus subject areas

  • Endocrinology, Diabetes and Metabolism
  • Endocrinology

Fingerprint

Dive into the research topics of 'Interferon-induced hypothyroidism causing reversible pituitary enlargement'. Together they form a unique fingerprint.

Cite this